Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 126, NWS Austin/San Antonio, TX

August 11, 2014DeWitt County, Gonzales County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 11, 2014, 6:42 PM CDT for DeWitt County, Gonzales County, Lavaca County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2014, 6:42 PM CDT (23:42 UTC)
Expired
Aug 11, 2014, 7:30 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties DeWitt County, TX, Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 86 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:00 PM CDTTSTM WND DMGShiner, TXSEVERAL RESIDENTS REPORTED TREES BLOCKING ROADS IN SHINER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS54 KEWX 112342
SVREWX
TXC123-177-285-120030-
/O.NEW.KEWX.SV.W.0126.140811T2342Z-140812T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DEWITT COUNTY...
  CENTRAL GONZALES COUNTY...
  WEST CENTRAL LAVACA COUNTY...

* UNTIL 730 PM CDT.

* AT 641 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHINER.
  THIS STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS IN THE WARNING INCLUDE GONZALES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2928 9703 2927 9752 2957 9745 2957 9703
TIME...MOT...LOC 2343Z 136DEG 1KT 2947 9720

$$
2 follow-up statements
397 
WWUS54 KEWX 120005
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CDT MON AUG 11 2014

TXC177-120015-
/O.CAN.KEWX.SV.W.0126.000000T0000Z-140812T0030Z/
GONZALES TX-
705 PM CDT MON AUG 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GONZALES COUNTY IS
CANCELLED...

LAT...LON 2928 9703 2928 9738 2939 9724 2944 9723
      2950 9720 2957 9721 2957 9703 2934 9702
TIME...MOT...LOC 0005Z 343DEG 7KT 2940 9718

$$

TXC123-285-120030-
/O.CON.KEWX.SV.W.0126.000000T0000Z-140812T0030Z/
DEWITT TX-LAVACA TX-
705 PM CDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL LAVACA AND NORTH CENTRAL DEWITT COUNTIES...

AT 703 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHINER...
MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
OLIVE...HOCHHEIM...SWEET HOME AND YOAKUM

LAT...LON 2928 9703 2928 9738 2939 9724 2944 9723
      2950 9720 2957 9721 2957 9703 2934 9702
TIME...MOT...LOC 0005Z 343DEG 7KT 2940 9718

$$
816 
WWUS54 KEWX 120028
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT MON AUG 11 2014

TXC123-285-120038-
/O.EXP.KEWX.SV.W.0126.000000T0000Z-140812T0030Z/
DEWITT TX-LAVACA TX-
728 PM CDT MON AUG 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAVACA AND NORTH
CENTRAL DEWITT COUNTIES WILL EXPIRE AT 730 PM CDT...

LAT...LON 2928 9703 2928 9738 2939 9724 2944 9723
      2950 9720 2957 9721 2957 9703 2934 9702
TIME...MOT...LOC 0028Z 343DEG 7KT 2936 9716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:31 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 11, 6:31 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT MON AUG 11 2014

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE ON THE DOWNWARD TREND ACROSS SOUTH
CENTRAL TEXAS. WILL BEGIN ALL SITES WITH VCSH FOR A COUPLE OF
HOURS...ALTHOUGH CANT COMPLETELY RULE OUT A LIGHTNING STRIKE. ALL
ACTIVITY SHOULD DWINDLE AFTER SUNSET EXCEPT FOR THE SMALL CHANCE OF
A STRAY SHOWER OVERNIGHT. VFR IS EXPECTED TO PREVAIL TONIGHT WITH
VFR CIGS CONTINUING THROUGH MOST OF THE PERIOD. ADDITIONAL SHOWERS
AND STORMS ARE POSSIBLE TOMORROW...WITH THE BEST CHANCES FOR THE
SAN ANTONIO SITES. PROBABILITIES WERE TOO LOW TO MENTION AT THIS
TIME...BUT PRECIP MAY NEED TO BE ADDED AT A LATER TIME.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT MON AUG 11 2014/

SHORT TERM (TODAY THROUGH TUESDAY)...
THUNDERSTORMS HAVE BLOSSOMED ALONG AN OUTFLOW BOUNDARY FROM
EARLIER CONVECTION IN NORTH TEXAS. THIS WAS WELL ANTICIPATED AND
IS HANDLED WELL BY THE COLORADO STATE UNIVERSITY WRF...SO THAT
WILL BE THE BASIS FOR THE FORECAST OVER THE NEXT SIX HOURS. EVEN
THOUGH INDIVIDUAL CELLS ARE PUTTING OUT OUTFLOWS OF 35-45
MPH AND PEA-SIZE HAIL...WE DO NOT EXPECT UPSCALE GROWTH INTO A
SIGNIFICANT MCS DUE TO LOW WIND SHEAR. THE STORMS WILL SLOWLY PROPAGATE
SOUTHWARD ALONG INDIVIDUAL CELL OUTFLOWS. THOSE WITH EVENING PLANS
SHOULD STILL BE ABLE TO CARRY THEM ON (I.E. NO WASHOUT)...JUST DON/T BE
OUTSIDE WHEN STORMS ARE IN THE VICINITY DUE TO LIGHTNING.

AN OUTFLOW BOUNDARY FROM TODAY/S STORMS SHOULD BE ALONG U.S.
HIGHWAY 90 TOMORROW...BRINGING ANOTHER ROUND OF SCATTERED
STORMS...MAINLY IN THE AFTERNOON...AND MAINLY SOUTH OF U.S. HIGHWAY
90. EXTENSIVE CLOUDCOVER WILL DROP TEMPS A FEW DEGREES FROM
TODAY/S HIGHS.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE ACTUAL COLD FRONT WILL MOVE INTO THE AREA LATE TUESDAY...
BRINGING DRIER AIR AND A FEW PLEASANT MORNINGS DUE TO MAXIMIZED
RADIATIONAL COOLING. DAYTIME HIGHS WILL BE COOLEST WEDNESDAY...
BEFORE THE UPPER RIDGE RE-ASSERTS ITSELF OVER THE AREA AND A
WARMING TREND BACK TO ABOVE NORMAL TEMPS DEVELOPS INTO THE
WEEKEND. IT WILL BE DRY AFTER TUESDAY EVENING. THERE IS SOME
INDICATION OF A SHORTWAVE TROUGH BRINGING RAINFALL THE MIDDLE OF
NEXT WEEK...BUT THAT IS FAR OUT AND UNCERTAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  98  72  97  73 /  50  20  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  74  98  69  98  69 /  50  20  -   -   -
NEW BRAUNFELS MUNI AIRPORT     74  98  70  99  71 /  50  20  -   -   -
BURNET MUNI AIRPORT            74  96  70  95  70 /  50  20  -   -   -
DEL RIO INTL AIRPORT           79  97  77 100  76 /  30  30  20  -   -
GEORGETOWN MUNI AIRPORT        75  95  70  95  71 /  50  20  -   -   -
HONDO MUNI AIRPORT             75  96  70  97  70 /  30  30  -   -   -
SAN MARCOS MUNI AIRPORT        75  97  70  98  71 /  50  20  -   -   -
LA GRANGE - FAYETTE REGIONAL   77  97  71  98  73 /  50  20  -   -   -
SAN ANTONIO INTL AIRPORT       78  97  74  98  73 /  30  20  -   -   -
STINSON MUNI AIRPORT           77  97  73  99  73 /  30  20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...29
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Aug 11, 4:39 AM CDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CDT MON AUG 11 2014

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL
TEXAS THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 40 MPH AND HEAVY
DOWNPOURS OVER 1 INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 4:18 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT MON AUG 11 2014

TXZ190>192-112200-
BLANCO-HAYS-TRAVIS-
418 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLANCO...WESTERN
TRAVIS AND NORTHWESTERN HAYS COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DRIPPING SPRINGS...MOVING SOUTHWEST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRIPPING SPRINGS...
  WIMBERLEY...
  DRIFTWOOD...
  WOODCREEK...
  HENLY...
  MOUNT GAINOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2996 9810 3012 9831 3033 9806 3021 9790
TIME...MOT...LOC 2118Z 041DEG 7KT 3020 9805
Special weather statement, Aug 11, 4:21 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 PM CDT MON AUG 11 2014

TXZ194-112145-
LEE-
421 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 445
PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF LEXINGTON...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIME BOX...
  LEO...
  OLD DIME BOX...
  LOEBAU...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3022 9693 3045 9704 3051 9691 3050 9689
      3047 9689 3036 9676 3033 9674 3033 9673
      3032 9671
TIME...MOT...LOC 2121Z 333DEG 6KT 3042 9690
Local storm report, Aug 11, 4:41 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       2 N JOHNSON CITY        30.30N  98.41W
08/11/2014  M2.65 INCH       BLANCO             TX   COCORAHS

&&

EVENT NUMBER EWX1400634

CVP
Special weather statement, Aug 11, 5:12 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CDT MON AUG 11 2014

TXZ205>208-221-223-112300-
BEXAR-CALDWELL-COMAL-GONZALES-GUADALUPE-WILSON-
512 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMAL...CENTRAL
BEXAR...SOUTHWESTERN CALDWELL...NORTHERN WILSON...GUADALUPE AND
WESTERN GONZALES COUNTIES UNTIL 600 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS ALONG A LINE EXTENDING FROM FENTRESS TO MARION TO LEON
VALLEY...AND MOVING SOUTH AT 25 MPH. THESE HIGH WINDS ARE FROM AN
OUTFLOW BOUNDARY AND WILL OCCUR BEFORE RAIN BEGINS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS ACTIVITY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIVERSAL CITY...
  SEGUIN...
  SAN ANTONIO...
  CIBOLO...
  LIVE OAK...
  GERONIMO...
  SCHERTZ...
  MARION...
  LEON VALLEY...
  WINDCREST...

LAT...LON 2921 9869 2958 9874 2968 9814 2992 9770
      2961 9766 2938 9785 2930 9807 2929 9822
TIME...MOT...LOC 2211Z 354DEG 22KT 2978 9777 2959 9813
          2951 9862
Special weather statement, Aug 11, 5:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT MON AUG 11 2014

TXZ208-112330-
CALDWELL-
547 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL COUNTY UNTIL
630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LULING...MOVING SOUTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LULING...
  MCNEIL...

LAT...LON 2963 9759 2963 9762 2966 9766 2967 9765
      2966 9768 2968 9770 2983 9767 2982 9747
      2971 9745
TIME...MOT...LOC 2247Z 011DEG 7KT 2974 9757
Special weather statement, Aug 11, 6:38 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 PM CDT MON AUG 11 2014

TXZ221-120030-
WILSON-
638 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILSON COUNTY UNTIL
730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PANDORA...OR 7 MILES NORTHEAST OF
STOCKDALE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2915 9805 2917 9805 2938 9796 2938 9785
      2936 9786 2925 9776 2919 9777 2911 9787
TIME...MOT...LOC 2338Z 055DEG 10KT 2929 9788

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:09 PM CDTSpecial Weather StatementEWXGillespie51 min
Aug 11, 2:37 PM CDTSpecial Weather StatementEWXWilliamson38 min
Aug 11, 3:12 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson48 min
Aug 11, 3:38 PM CDTSpecial Weather StatementEWXBlanco52 min
Aug 11, 3:43 PM CDTSpecial Weather StatementEWXBurnet47 min
Aug 11, 4:18 PM CDTSpecial Weather StatementEWXHays42 min
Aug 11, 4:21 PM CDTSpecial Weather StatementEWXLee24 min
Aug 11, 5:12 PM CDTSpecial Weather StatementEWXBexar, Guadalupe48 min
Aug 11, 5:47 PM CDTSpecial Weather StatementEWXCaldwell43 min
Aug 11, 6:38 PM CDTSpecial Weather StatementEWXWilson52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.